Discussions By Condition: Mental conditions

Taking a Mood Stabilizer and Not Being Bi Polar ?

Posted In: Mental conditions 5 Replies
  • Posted By: miss holly
  • January 18, 2008
  • 07:49 PM

I been diagnosed for depression for about 5 years now, I was on Zoloft for year until I got into a relationship and I had no sex drive so I decided to switch. After about 5 medicines later and feeling no better only worse I decided to see a social worker, she suggested my PCP should no longer prescribe my medicine and to see a psychiatrist. Her thought were that I was definately depressed and possibily bi-polar since unofficially my mother is.

After going to the psych. he decided I was indeed depressed but not bipolar due to the fact that i don't have the mania only the depression. And also that I have depression with something that looks similar to dementia that is causing my horrible memory. He was sure to include I do not have dementia. So he prescribe I continue taking an antidepressant and to take Seroquel starting at 50mg working to 300mg.

My symptoms are trouble sleeping (often but not every night), depressed, occasionally very happy but it's fleeting and won't last more then a few moments, mood changes with irrtability.

So my question is, can you take a mood stabilizer and not be bipolar ? My dr. says im not that im depressed so then why the mood stabilizer? I know I have changes in mood and can be irratable over nothing but is it a medical condition ?

EDIT: I also have anxiety but currently it's being controlled by medicine we believe.

Reply Flag this Discussion

5 Replies:

  • First of all please list ALL of the meds you are currently taking, including any supplements or birth control. Please research mood inbalances and nutritional deficiencies. Visit www.1stholistic.com for a list of vitamin/mineral deficiencies and their associated symptoms. This is much overlooked by Western medicine IMO. In Chinese medicine depression is seen as an imalance with the Liver. You cannot isolate emotional disorders from physical imbalances, even though Western medicine tries. They are both signs of your body being out of balance. Please consider a more holistic approach to help stabilize your moods. Do you exercise? What is your diet like? How old are you? Best wishesDOM
    acuann 3,080 Replies
    • January 18, 2008
    • 08:54 PM
    • 0
    Flag this Response
  • DOM makes a good point: you want to do all you can to optimize your general health, including eating a well-balanced diet, getting regular exercise, keeping regular sleep hours (especially a regular wakeup time).Your doctor might be prescribing Seroquel because you have not responded to a number of first-line medications for depression. In such cases many people do respond to addition of Seroquel or other "atypical neuroleptics" that can enhance the effects of antidepressants. In some folks the Seroquel alone may do the trick, even without the antidepressant.Seroquel may be used as a "mood stabilizer" in bipolar disorder, as you suggest. It is also used to treat psychotic disorders (hallucinations, delusions). If you have not experienced mania or other kind of psychosis, then the explanation above makes the most sense.All of this information should reinforce the importance of having open dialogue with your psychiatrist, who hopefully will take the time to make sure you understand her or his rationale for the drugs prescribed. Only then can the two of you collaborate in finding the best regimen for you.
    Anonymous 42,789 Replies
    • January 19, 2008
    • 07:26 AM
    • 0
    Flag this Response
  • Hi! First off it's probably best for you to get a solid diagnosis. You could also check into this, though. I believe I was wrongly diagnosed with clinical depression and recently have gone onto mood stabilizer and I am doing much better. I have something called Bipolar II which is another thing you could look into. If you have it, you will not experience mania (I don't) but you usually will have a close relative who has Bipolar. (In this case, both our moms). Instead of mania, Bipolar II ends up somewhat like a rollercoaster of really bad to somewhat okay/irritable grumpy. I ended up trying over a dozen anti depressants only to discover they seemed to work but then stopped working and made things worse. I recently have started on a mood stabilizer (and sleeping pills, I have sleeping problems) and I have been doing much better. It's a hard diagnosis but if you do have it, yes, a mood stabilizer will help you. I'm not a doctor but I would recommend they check you for this if the antidepressants don't seem to be working.
    Darken 9 Replies
    • January 19, 2008
    • 08:27 PM
    • 0
    Flag this Response
  • i was put on a mood stabiliser now im a mess memory problems depression like you wouldnt believe i had a problem with chronic fatigue and weight loss the powers that be believed i was psychotic have lost memory joy the lot after going off i now call out i moan like an animal and have no control over this lots of shocking things cant concentrate hacve a proper conversation think weird things cant stay awake after 6-7n at night yet cant relax to lay down during the day if i do my brain feels this dreadful fear cant watch tv feel like i want to run all the time cant face any pressure or change all this only came about after medication and i get this feeling of loneliness like you wouldnt believe ive gone from a two shower a day person to one who is lucky to shower every two days depression i never had before being misdiagnosed is shocking i can barely survive am on avanza and valium which i know makes depression worse it is a depressant itself
    angelene 13 Replies Flag this Response
  • .So my question is, can you take a mood stabilizer and not be bipolar ? My dr. says im not that im depressed so then why the mood stabilizer? I know I have changes in mood and can be irratable over nothing but is it a medical condition ? There are apparently 3 different versions of bipolar, you might be interested in checking out this link if you don't already know this. Cheers. :) http://www.mixednuts.net/bipolar.html
    Anonymous 42,789 Replies
    • November 15, 2009
    • 04:01 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?